Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Lumbar Steroid Injection without Fluoroscopy! Normal?!?!

AnonymousUserAAnonymousUser Posts: 49,671
edited 06/11/2012 - 8:34 AM in Spinal Injections
This morning I was give a steroid injection- thought I was just going for my consult and that i'd be scheduled for the procedure with Fluoroscopy and an XRAY. Anyways, she gave it to me- and it was intense. I have been having left leg numbness/pain and have 2 herniations: l4/l5 l5/s1. Anyways, right away, I felt intense pressure and pain in my RIGHT piriformis and all down my right leg. It's been 5 hours and I am still in intense pain. Vicodin has helped a bit but right after the shot I was dizzy and felt sick to my stomach. Anyways- Why do I have NEW pain? wouldn't it cause pain where I already have pain? I am very scared that I have bleeding in the epidural space or nerve damage since I've NEVER been numb on my right side and my right side never hurts.

I am very freaked out! Thank you!



  • The best thing to do if you can't call your doc's office, is go to the ER and let them sort things out for you. Better safe than sorry.

  • I always go for injections with fluoroscopy. I always have increased low back pain more of a pressure sensation where I take extra meds and lots of ice packs. Personally, I don't recall ever having never pain from an injection, but steroids are irritating to nerve roots.

    As C said, call the doc or if not open, the ER is always open. You've only got one spine.
  • dilaurodilauro ConnecticutPosts: 9,836
    still depend on lot on the guidance of fluoroscopes.
    Unless a doctor has superman's eyes, I wouldn't even go for one that I knew was not done under a fluoroscope.
    But thats me
    Ron DiLauro Spine-Health System Administrator
    I am not a medical professional. I comment on personal experiences
    You can email me at: rdilauro@veritashealth.com
  • You got the very best advice here from HAGLANDC,she is right on the money.Like Ron
    I have rarely if ever heard of this procedure being carried out without fluoroscopy and Iohexol contrast for pinpoint accuracy and using the technique of an oblique approach with C-Arm Guidance. That is a blown up roadmap or GPS for the doctors accurate guidance.
    You need to find out exactly what happened to you, but please follow HAGLANDCs good advice.

    Take Care
    John B
  • I'm sure since im a broke law student, Kaiser Permanente decided that the risk was worth it- I cannot believe they didn't do it without the fluoroscopy. I asked b/f and she said she 'never uses it- thats done at pain management, not physical medicine'- what!? I still have the pain on my right side. I do have a disc protrusion there so it could have irritated that- i'm waiting for a call from my doc. my right butt and calk hurt and my right foot is numb. never had that. kind of furious at my insurance- how could they not 1. check my blood pressure b/f letting me leave and 2. having me drive myself!?!? I just cannot fathom the stupidity. thanks for all your help!!!!
  • Sounds to me like a broke law student ought to be thinking about a malpractice law suit here from what you are saying and if you are indeed right. You do have insurance it seems so why were you in the wrong department?

    John B
  • Hi everyone,

    Thanks everyone for the info! so the pain down my right leg has subsided- however, all of my symptoms (nerve symptoms like numbness and SI joint pain) is worse. is this possibly normal? I have heard that it can be worse the first few days but I wasn't sure if that also included nerve issues? thanks everyone! this forum has been a lifesaver for me.

    Jamie :)
  • While I'm not sure that it is common, it is not abnormal to have irritated nerves after injection. Just so you are not worried, that feeling of pressure while the medicine flows from the injection site down through the leg to the foot is perfectly normal. The first time I had an ESI I was not prepared for that. I thought the medicine would just go in, like getting a shot, and that would be that. It seemed to take forever to flow in and there was a lot of pressure while it was going in.

    There is no way to know where the medicine really went. If you are given further injections I suggest you do not agree to it unless they are using fluroscopy. There is a chance they could get the needle in the wrong place and cause more harm than good.

    Are you feeling any better by now??
  • is it possible for the steroid injections to make things worse even a week afterwards? My right side seems to have gotten 50 times worse. Thanks everyone :)
  • I have only ever had one ESI and it was a lumbar one. It was not done under flouroscopy, the doc who did it said he could tell by "feel of the needle". At the time I was brand new to the world of spine issues and didn't know any better. When I got up to leave, the side I had fewer problems with, I couldn't pick up my leg and walk correctly. My husband went and got the doc and the doc said that was normal. Of course I had no way of knowing if it was or wasn't at the time.

    My pain went through the roof quite rapidly over the next few hours and I wound up in the ER. The doc said that I was experiencing a steroid flare. It was incredibly painful and I really can't even remember how long it lasted. I was treated with oral steroids and IV pain meds for several days to get things managed.

    Most people will describe an increase in pain for several days to several weeks before the ESI really begins to help. The big thing though, is when in doubt have it checked out.

    Sorry that you weren't given what seems to be a proper standard of care. You should have been told to have someone there to drive you home after the procedure. Have you given a call to your insurance company to inquire about the use or non use of a fluoroscope?

    I hope you do get to feeling better soon. Keep us posted.

Sign In or Register to comment.